Thunderstorm Wind, Dawes
- When
- August 4, 8:16 PM MST
- Where
- Dawes County, (Cdr)chadron Airport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.830, -103.100
An isolated severe storm produced some hail and strong winds over parts of Dawes county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An isolated severe storm produced some hail and strong winds over parts of Dawes county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 12:40 PM MST, 7 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 140 PM MDT TUE AUG 4 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY QUESTION IN THE SHORT TERM WILL BE THE CHANCES OF THUNDERSTORMS AND THE POSSIBILITY OF SEVERE WEATHER THIS EVENING. LATEST GUIDANCE FROM SPC HAS THE PANHANDLE AND EXTREME EASTERN WY IN SLIGHT RISK. THIS AREA IS MAINLY ALONG THE HIGHER DEW POINT AXIS THAT EXTENDS FROM SOUTHWESTERN NEBRASKA NORTHWESTWARD INTO BILLINGS. CONCERN IS THAT THIS COULD BE A REPEAT OF LAST EVENING WHEN STORMS THAT DEVELOPED IN THIS SAME GENERAL AREA PRODUCED SEVERAL GUSTS IN EXCESS OF 70 MPH. THEREFORE WILL CONTINUE THE GOING FORECAST OF DAMAGING WINDS THIS EVENING IN THE SLIGHT RISK AREA. 19Z LAPS DATA SHOWING BULLSEYE OF CAPE AND -6 LI IN PLATTE COUNTY BUT RADAR IS PPINE WITH SOME SMALL RELATIVELY FLAT CUMULUS VISIBLE AROUND KCYS. MODELS IN GOOD AGREEMENT IN THE SHORT TERM SLOWLY TRANSITIONING AN UPPER RIDGE OVER THE CWA. THE RESULT OF THIS GIVES THE AREA A INCREASINGLY STRONGER UPPER SOUTHWESTERLY DIFLUENT FLOW. IN ADDITION MODELS SHOW INCREASING LOW LEVEL MOISTURE. THEREFORE THE ONGOING FORECAST CALLING FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SEEMS REASONABLE. CURRENT THINKING IS THAT THURSDAY WILL BE THE BEST CHANCE OF WIDESPREAD RAIN IN THE CWA. SEASONAL TO SLIGHTLY ABOVE TEMPERATURES WILL PERSIST. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY SW FLOW WILL BE ALOFT OVER THE CWA THURSDAY NIGHT AND FRI AS AN UPPER TROUGH MOVES OVER THE WESTERN U.S. A FEW DISTURBANCES WILL EJECT OUT OF THE UPPER LOW AND MOVE ACROSS THE FORECAST AREA THURSDAY EVENING AND FRIDAY AFTERNOON. WITH UNSTABLE AIRMASS OVER THE AREA AND MID LEVEL MOISTURE THESE DISTURBANCES WILL ENHANCE LATE DAY THUNDERSTORM DEVELOPMENT ACROSS THE CWA. DRY CONDITIONS WILL THEN PREVAIL FROM SAT THROUGH TUES AS THE UPPER TROUGH WEAKENS AS IT MOVES NORTHEAST INTO MT AND THEN ON INTO THE UPPER GREAT LAKES REGION. THE UPPER TROUGH WILL DRAG A COLD FRONT ACROSS THE AREA BY SAT AFT AND WITH UPSLOPE BEHIND FRONT ON SAT...MAY HAVE TO BOOST POPS DEPENDING ON TIMING. AN UPPER RIDGE WILL REBUILD OVER THE ROCKIES FROM SUN THROUGH TUES. HIGH TEMPERATURES WILL BE FROM 3 TO 5 DEGREES ABOVE NORMAL EACH DAY WITH THE EXCEPTION OF SUN...WHEN HIGHS WILL BE AROUND NORMAL. && .AVIATION...OUTSIDE OF THE ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING VFR CONDITIONS WILL EXIST. AFTER 05/10Z SOME MVFR CONDITIONS SHOULD DEVELOP IN THE NEBRASKA PANHANDLE. && .FIRE WEATHER...SOME AREAS IN THE DISTRICT ARE APPROACHING CRITICAL VALUES. MOST AREAS IN THE HIGH COUNTRY ARE STILL GREEN. HOWEVER AT LOWER ELEVATIONS WILL NEED TO MONITOR VALUES CLOSELY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...GRIFFITH LONG TERM...KMD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 900 PM MDT TUE AUG 4 2009 NEZ001>003-052145- SIOUX-DAWES-BOX BUTTE- 900 PM MDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM THIS EVENING. SOME THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN PART OF THE PANHANDLE THROUGH LATE THIS EVENING...AND A FEW OF THE STORMS MAY BE SEVERE WITH GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE OVER MOST AREAS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING PRIMARILY OVER THE PANHANDLE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ019-020-021-054-055-WYZ059>070-052145- BANNER-KIMBALL-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- SCOTTS BLUFF-MORRILL-CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- CHEYENNE FOOTHILLS-PINE BLUFFS- 900 PM MDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE OVER MOST AREAS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 335 PM MDT TUE AUG 4 2009 NEZ020-054-WYZ070-042230- BANNER-KIMBALL-PINE BLUFFS- 335 PM MDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE...NORTHERN KIMBALL AND SOUTHERN BANNER COUNTIES UNTIL 430 PM MDT... AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ALBIN...OR 29 MILES WEST OF KIMBALL...MOVING EAST AT 35 MPH. WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 347 PM MDT TUE AUG 4 2009 NEZ001-WYZ060-042245- NIOBRARA-SIOUX- 347 PM MDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND SOUTHERN NIOBRARA COUNTIES UNTIL 445 PM MDT... AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LANCE CREEK...OR 19 MILES NORTHWEST OF LUSK...MOVING EAST AT 30 MPH. WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 442 PM MDT TUE AUG 4 2009 NEZ020-021-054-055-042345- BANNER-CHEYENNE-KIMBALL-MORRILL- 442 PM MDT TUE AUG 4 2009 ...A FEW STRONG STORMS IN KIMBALL AND BANNER COUNTIES... AT 438 PM MDT...RADAR WAS TRACKING TWO STRONG STORMS IN BANNER AND KIMBALL COUNTIES. THE STRONGEST STORM WAS LOCATED 13 MILES NORTH NORTHEAST OF KIMBALL...WITH ANOTHER STORM ABOUT 15 MILES NORTHWEST OF KIMBALL. THE STORMS WERE MOVING EAST AT 20 TO 25 MPH. AS THESE STORMS MOVE ACROSS NORTHERN KIMBALL AND SOUTHERN BANNER COUNTIES INTO SOUTHWEST MORRILL COUNTY THROUGH 545 PM... THEY WILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND WINDS UP TO 50 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 446 PM MDT TUE AUG 4 2009 NEZ001-WYZ060-068-042345- GOSHEN-NIOBRARA-SIOUX- 446 PM MDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN...NORTHERN SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 545 PM MDT... AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NODE...OR 9 MILES EAST OF LUSK...MOVING EAST AT 25 MPH. WINDS UP TO 50 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE EXPECTED WITH THIS STORM. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 458 PM MDT TUE AUG 4 2009 WYZ066-069-070-050000- CHEYENNE FOOTHILLS-LARAMIE RANGE-PINE BLUFFS- 458 PM MDT TUE AUG 4 2009 ...STORMS WITH GUSTY WINDS IN LARAMIE COUNTY... AT 456 PM MDT...RADAR WAS SHOWING SOME WEAK STORMS IN CENTRAL AND WESTERN LARAMIE COUNTY. THE STRONGEST STORM WAS LOCATED NEAR FEDERAL...OR 15 MILES NORTHWEST OF CHEYENNE...MOVING EAST AT 20 MPH. AS THESE STORMS DRIFT EAST ACROSS MUCH OF CENTRAL AND SOUTHERN LARAMIE COUNTY THROUGH 6 PM...THEY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH ALONG WITH SOME LIGHT RAIN. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 347 AND 383. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 3 AND 9.
The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail was reported from 1/2 up to 1 inch in diameter over the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178099, 178098.